Utah, 2008Damaging Winds and High Wind in Utah, June 22, 2008
June 22, 2008 · NWS SLC · 4 events in 2 counties and zones
A strong cold front moved through the state of Utah in the early morning hours of June 22nd, producing gusty winds. That afternoon, the additional high based moisture in the area allowed dry and gusty thunderstorms to develop in the west deserts of Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the state of Utah in the early morning hours of June 22nd, producing gusty winds. That afternoon, the additional high based moisture in the area allowed dry and gusty thunderstorms to develop in the west deserts of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 22, 3:35 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 22, 3:35 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 AM MDT SUN JUN 22 2008
.SYNOPSIS...A WEAK AND GENERALLY DRY COLD FRONT WILL SLIDE SOUTH
INTO CENTRAL UTAH TODAY. HIGH PRESSURE ALOFT WILL REMAIN OVER THE
SOUTHERN ROCKIES THROUGH MIDWEEK...MAINTAINING WARM AND DRY
CONDITIONS ACROSS THE STATE.
&&
.DISCUSSION...UPPER TROUGH LIFTING RAPIDLY NE THROUGH THE PACIFIC
NW/NRN ROCKIES THIS MORNING WILL PRESS A DRY COLD FRONT SOUTH INTO
CNTRL UTAH BY LATE THIS MORNING. THE BULK OF THE MID-LEVEL COOL
AIR...MOISTURE AND DYNAMIC LIFT WILL REMAIN WELL NORTH OF THE
FORECAST AREA TODAY. DO SEE PRECIPITABLE WATER VALUES IN THE
GUIDANCE INCREASE BEHIND THE FRONT UP NORTH...SO COULD SEE A FEW
SHOWERS/STORMS DEVELOP LATER TODAY. THE MODELS ALSO SHOW A DRAMATIC
INCREASE IN MID-LEVEL MOISTURE THIS AFTERNOON/EVENING ACROSS WRN/NRN
UTAH. THE MOISTURE DOES NOT APPEAR TO ADVECT IN...SO LIFT MUST BE IN
PLAY NEAR THE OLD FRONTAL BOUNDARY. GUIDANCE DOES SHOW A WEAK
SHORTWAVE RIPPLING EAST NEAR THE SURFACE BOUNDARY LATER THIS
AFTERNOON. CONSIDERING THAT LOW-LEVEL FORCING IS WEAK AT
BEST...WOULD SUSPECT THAT THE MOISTURE GENERATED BY THE MODELS IS A
BIT TOO MUCH. WILL KEEP A MENTION OF ISOLATED CONVECTION IN THE
FORECAST..BUT DO NOT SEE ANY REAL THREAT FOR SUBSTANTIAL CONVECTION.
PRECIPITABLE WATER VALUES DO STAY SOMEWHAT ELEVATED OVER NRN/ERN
UTAH THE NEXT COUPLE OF DAYS. WILL KEEP A MENTION OF SHOWERS/STORMS
IN THE FORECAST...BUT WITHOUT EVEN MODEST DYNAMIC LIFT THE
CONVECTION SHOULD BE ON THE WEAK SIDE.
THE ACTION COULD PICK UP LATE IN THE WEEK AS A CLOSED LOW SETS UP
ALONG THE CA COAST AND THE UPPER HIGH CENTERS OVER THE SRN ROCKIES.
THIS PATTERN WOULD SERVE TO CHANNEL ANY MOISTURE OVER NW MEXICO/WRN
AZ NORTHWARD INTO THE GREAT BASIN LATE IN THE WEEK. THE LATEST GFS
MODEL DOES SHOW A SURGE OF HIGHER PRECIPITABLE WATER VALUES INTO
UTAH SATURDAY. THE IDEA IS GOOD...JUST A BIT TOO SLOW ARRIVING.
SUSPECT THAT FRIDAY WILL SEE AN INCREASE IN HIGH-BASED CONVECTION
OVER SRN/CNTRL UTAH...WITH A SIGNIFICANT INCREASE IN AREAL COVERAGE
AS BETTER MOISTURE ARRIVES THIS COMING WEEKEND.
&&
.AVIATION...NORTHWEST WINDS ARE EXPECTED TO PREVAIL AT THE SLC
TERMINAL THROUGHOUT THE DAY...BUT THERE IS A 20 PERCENT CHANCE OF
NEARBY CONVECTION RESULTING IN PERIODS OF GUSTY AND ERRATIC WINDS
LATER THIS AFTERNOON.
&&
.FIRE WEATHER...A COLD FRONT IS MAKING ITS WAY THROUGH NORTHERN UTAH
THIS MORNING...AND IS EXPECTED TO STALL OVER CENTRAL UTAH BY THIS
AFTERNOON. BEHIND THE FRONT...WIDELY SCATTERED CONVECTION WILL
DEVELOP OVER NORTHERN UTAH THIS AFTERNOON. LITTLE PRECIPITATION
SHOULD HIT THE GROUND DUE TO THE VERY DRY AIRMASS...RESULTING IN
SOME DRY LIGHTNING. HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED
FLAG WARNING FOR ZONE 420 WHERE FUELS ARE DRY. AHEAD OF THE
FRONT...SOUTHWEST WINDS WILL PICK UP BY THIS AFTERNOON OVER SOUTHERN
UTAH...GUSTING TO CRITICAL LEVELS OVER PARTS OF THE AREA. THUS...A
RED FLAG WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND EVENING
FOR SOUTHWEST AND FAR SOUTHERN UTAH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 11 AM SUNDAY TO 9 PM SUNDAY FOR
UTZ016-019-020.
RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MONDAY FOR
UTZ005.
WY...NONE.
&&
CONGER/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jun 21, 12:44 PM MST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT SAT JUN 21 2008
UTZ012>014-016-019>021-517-518-221100-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
144 PM MDT SAT JUN 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HOT WEATHER WILL CONTINUE THIS AFTERNOON WITH LOCAL BREEZY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS WILL INCREASE SUNDAY AFTERNOON WITH WIDESPREAD GUSTS OF 30 TO
35 MPH FOR SUNDAY AFTERNOON AND EVENING. THIS WILL RESULT IN SEVERE
FIRE WEATHER CONDITIONS. AFTERNOON WINDS WILL BE LIGHTER FOR
MONDAY THROUGH WEDNESDAY...WITH HOT TEMPERATURES CONTINUING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ001>011-015-WYZ021-221100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
144 PM MDT SAT JUN 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WARM AND DRY CONDITIONS WILL CONTINUE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COOL FRONT WILL MOVE INTO NORTHERN UTAH SUNDAY. THUNDERSTORMS
WILL THEN DEVELOP LATE SUNDAY AFTERNOON AND EVENING. RAINFALL
WITH THESE STORMS WILL BE LIGHT...HOWEVER STRONG AND GUSTY WINDS
CAN BE EXPECTED WITH ANY STORMS AS WELL AS DANGEROUS LIGHTNING AND
LOCAL BLOWING DUST. THE STORMS WILL TRACK NORTHEAST ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING.
ISOLATED THUNDERSTORMS WILL LINGER INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Great Salt Lake Desert and Mountains
- When
- June 22, 4:50 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The English Village site in the Dugway mesonet recorded a maximum wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- June 22, 6:10 PM MST
- Where
- Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.160, -112.890
The White Sage sensor in the Dugway mesonet recorded a wind gust of 61 mph associated with a thunderstorm.
Thunderstorm Wind, Tooele
- When
- June 22, 7:55 PM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 40.740, -114.020
The Wendover AWOS recorded the strongest wind gust for the entire evening, a 75 mph gust caused by a thunderstorm passing over the border from Nevada.
Thunderstorm Wind, Tooele
- When
- June 22, 8:35 PM MST
- Where
- Tooele County, 10.24 mi NE of Gold Hill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -113.700
A 63 mph wind gust was recorded by the West Salt Flats sensor in the Dugway mesonet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116760, 118917, 118918, 118920.